MAUDE Adverse Event Report: K2M, INC. SPRING LOADED AWL; SIZE 20 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

K2M, INC. SPRING LOADED AWL; SIZE 20 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 4508-90075
Medical Device Problem Code Material Deformation (2976)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/02/2021
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the tip of the cayman mi spring loaded awl bent intra-operatively.The procedure was not completed successfully as the plate screws were unable to be implanted due to this event.No adverse consequences were reported at this time.
 
Additional Manufacturer Narrative
Visual, functional, and dimensional inspection could not be preformed as the device was not returned.However, upon review of the provided photo, it was confirmed that the distal tip was bent.Device and complaint history records were reviewed for this lot, and no relevant manufacturing issues or similar complaints were identified.Drills and awls are used to prepare the pilot hole.Using the instrument on harder than normal bone may have compromised the integrity of the distal tip.Repeated use over the lifetime of the instrument may have also contributed to the failure.H3 other text : device not returned for evaluation.
 
Event or Problem Description
It was reported that the tip of the cayman mi spring loaded awl bent intra-operatively.The awl is used to prepare the bone for placement of screws.The surgeon did not elect to use or did not have on hand a back-up instrument to prepare the second screw hole.The cayman united two-hole plate and cascadia interbody were implanted but only one of two securing screws was placed.No adverse consequences to the patient have been reported and the surgeon does not plan to re-operate at this time.This record captures the deformed cayman mi spring loaded awl.

Brand Name
SPRING LOADED AWL; SIZE 20 MM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
Manufacturer (Section G)
K2M, INC.
600 hope parkway se
leesburg VA 20175
Manufacturer Contact
rita karan
2 pearl court
allendale, NJ 07401
2017608000
MDR Report Key12558290
Report Number3004774118-2021-00293
Device Sequence Number19979484
Product Code LXH
UDI-Device Identifier10888857095526
UDI-Public10888857095526
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/14/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number4508-90075
Device Lot NumberJCPC
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 09/02/2021
Supplement Date Received by Manufacturer12/17/2021
Initial Report FDA Received Date09/30/2021
Supplement Report FDA Received Date01/14/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/29/2019
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown